What could be causing this woman’s sores?
A 48-year-old female presents with a history of sores on her lips that coincide with flares of her Crohn’s disease, which she treats with an antitumor necrosis factor (TNF) biologic medication.
What could be the cause of her sores?
A. Herpes simplex flare with stress
B. Aphthous stomatitis flare with Crohn’s
C. Secondary staphylococcal infection from immunosuppressive therapy
D. Secondary Candida infection from immunosuppressive therapy
E. Fixed drug eruption from 1 of her medications or supplements
(Answer and discussion on next page)
Answer: Aphthous stomatitis with Crohn’s
A biopsy confirmed the diagnosis of aphthous stomatitis, which has been reported to be associated with Crohn’s disease. Herpes simplex would be grouped vesicles returning to the same location; infections, such as staph or Candida, are typically at the angles of the mouth. Fixed drug eruption typically return to the same location upon re-exposure to the same medication; there was no such history in this patient.
Rehberger A, Püspök A, Stallmeiser T, et al. Crohn’s disease masquerading as aphthous ulcers. Eur J Dermatol. 1998;8(4):274-276.